Question | Discussion | References | CME Credit

Case 3: Discussion

Incidence of Indinavir-Related Renal Disease

Crystallization of the HIV protease inhibitor indinavir (Crixivan) within the renal tubules is associated with a range of urinary tract manifestations, including nephrolithiasis, asymptomatic crystalluria, crystalluria with dysuria (or renal colic), and crystal nephropathy (Figure 1). In early clinical trials that involved treatment with indinavir, nephrolithiasis occurred in roughly 4% of patients[1]. Subsequent studies, however, reported an incidence of nephrolithiasis of 12 to 33%, with the higher incidence likely reflecting use of a broader case definition in some studies that included symptomatic hematuria and flank pain as evidence of stone formation[2,3,4,5]. Attempts to more clearly delineate the symptomatic urologic syndromes associated with indinavir have found a 3 to 4% incidence of nephrolithiasis and a 5 to 8% incidence of crystalluria associated with either dysuria or renal colic[6,7]. Asymptomatic crystalluria occurs in roughly 20% of indinavir-treated patients[6]. Indinavir-induced crystal nephropathy, characterized by elevated serum creatinine, loss of concentrating ability by the kidney, sterile pyuria, and renal parenchymal imaging abnormalities, has been reported in 9 to 19% of individuals receiving indinavir[7]. The onset of urologic symptoms after initiating therapy with indinavir has ranged from 1 day to longer than 100 weeks. In addition, several reports have described patients who presented with indinavir-induced nephrolithiasis at least 6 months after discontinuing indinavir[8,9].

Risk Factors

There appears to be a relationship between plasma indinavir concentration and the development of urologic symptoms[10]. Ritonavir boosting has been associated with an increased incidence of nephrolithiasis depending on the dosing regimen. The twice-daily combination of 800 mg indinavir with 100 or 200 mg of ritonavir seems to confer a greater risk than dosing each at 400 mg twice daily[11,12]. Increased indinavir concentrations caused by decreased hepatic metabolism in patients with underlying liver disease, such as hepatitis B or C virus infection, may also lead to an increased risk of nephrolithiasis[13]. Concentrated urine due to excessive diaphoresis is thought to explain the relationship between the increased incidence of indinavir-related nephrolithiasis in the setting of increased environmental temperature[14].

Pathogenesis

Approximately 11% of the administered indinavir dose is excreted unmetabolized in the urine. This results in a drug concentration at the limit of its solubility (0.2 to 0.3 mg/ml), favoring precipitation in the collecting ducts[5]. Acidification of the urine in vitro below a pH of 4.5 increases crystal solubility, but high urine pH (6.0 or greater) favors precipitation[6,15]. The increased solubility at lower urinary pH is independent of urine specific gravity[15]. The urinary crystals tend to be either flat rectangular plates, fan-shaped, or starburst in appearance (Figure 2)[6]. The gelatinous stones that develop have been confirmed to be composed of indinavir sulfate by mass spectrometry analysis[16]. Renal biopsy reveals unremarkable glomeruli, prominent interstitial fibrosis, and tubular atrophy accompanied by chronic inflammation. Collecting ducts tend to contain crystals associated with histiocytes and giant cells[17].

Clinical Manifestations

Crystallization of indinavir within the renal tubules may occur with or without urologic symptoms. Symptomatic urinary tract disease associated with indinavir includes a range of clinical manifestations that depends on whether stone formation has occurred. Patients with indinavir-related nephrolithiasis typically have acute onset of severe flank pain and hematuria. Kidney stones typically formed by indinavir are radiolucent unless calcium oxalate has been incorporated and thus indinavir-induced kidney stones are not usually apparent on a non-contrast computed tomographic imaging of kidney ureter bladder (CT-KUB). Patients with crystalluria in the absence of stone formation generally have intermittent dysuria or flank pain. This crystalluria-dysuria syndrome may mimic infectious cystitis and lead to unnecessary antimicrobial treatment, as occurred with the patient presented in this case. Indinavir-induced crystal nephropathy generally does not cause symptoms, but this disorder should be suspected if the patient develops an increased serum creatinine level or sterile pyuria; CT-KUB scans show renal parenchymal imaging abnormalities, including cortical atrophy[7]. Persistent sterile pyuria appears to be an early indicator in the development of renal insufficiency and corresponds histologically to interstitial nephritis[18,19]. Unlike HIV nephropathy, proteinuria does not appear to be a significant component of indinavir-related nephropathy.

Prevention and Management

In order to prevent the formation of indinavir crystals within the urine, it is recommended that all patients on indinavir maintain a fluid intake of at least 1.5 liters per day (roughly 8 glasses of fluid per day). Routine urinalysis and monitoring of renal function should be incorporated into the care of patients on indinavir. Since asymptomatic crystalluria is relatively common and is not a predictor of subsequent complications, it is not an indication for the withdrawal of indinavir therapy. This finding may, however, suggest the need for increased fluid intake. The presence of sterile pyuria is more concerning as it seems to represent early tubular inflammation and identifies individuals with renal insufficiency as well as those at risk for developing renal insufficiency[20]. In most patients, the indinavir-induced renal insufficiency reverses with discontinuation of indinavir and increased hydration. Most indinavir stones are passed through the urine with conservative management consisting of vigorous hydration, adequate analgesics, and discontinuation of indinavir for 1 to 3 days. In this setting, considering indinavir is no longer a preferred antiretroviral medication, most experts would recommend switching to an antiretroviral regimen that does not contain indinavir. Attempts to treat indinavir nephrolithiasis with urinary acidification have been unsuccessful. For larger stones, or stones that fail to respond to conservative management, ureteral stenting and ureteroscopic removal may be necessary to remove the obstruction. Due to the gelatinous nature of these stones, lithotripsy is not effective[21].

[Back to Case 3 Question | See Case 3 References]

CME Credit | Back to Top

  • The following link will open in a new window.
    Figure 1. >Estimates of Urinary Abnormalities Associated with Indinavir

    This figure provides rough estimates of the frequency of different urinary abnormalities among patients who take indinavir.


    Figure 1
  • The following link will open in a new window.
    Figure 2. Microscopic Appearance of Indinavir Crystals in Urinary Sediment

    Indinavir crystals as viewed from urinary sediment under polarized light (x40). The urinary sediment was stained with a modified Sternheimer-Malbin stain. This photograph is from Kopp JB, Miller KD, Mican JM, et al. Crystalluria and urinary tract abnormalities associated with indinavir. Ann Intern Med 1997;127:119-25. Reproduced with permission from the American College of Physicians.


    Figure 2